Atomoxetine‐Associated Bilateral Testicular Pain and Priapism in a Patient Taking Aripiprazole: A Case Report

Read full text
Authors: Anoop Narahari, Kavita Kothari
Cited by: 1
References: 15

Abstract

Priapism, a urologic emergency, is defined as a penile erection persisting longer than 4 h independent of sexual stimulation. While psychotropic medication-associated priapism is well documented, atomoxetine-associated priapism remains extremely rare. Atomoxetine is a norepinephrine reuptake inhibitor used in the management of attention-deficit/hyperactivity disorder (ADHD). We report the case of an Asian male in his late 20s with bipolar I disorder who had been treated with aripiprazole 7.5 mg daily for 6 months and developed sudden bilateral testicular pain, followed by a painful erection lasting more than 4 h, beginning 5 days after starting atomoxetine. He had no history of genitourinary trauma, malignancy, or concurrent medication or substance use. Clinical and laboratory evaluation were unremarkable, and detumescence occurred approximately 6 h after symptom onset without invasive intervention. Atomoxetine was discontinued the next day and no recurrence was reported at 4-week follow-up. Causality assessment using the Naranjo Adverse Drug Reaction Probability Scale yielded a score of 4 (possible) for atomoxetine. This case underscores the importance of counseling patients prescribed atomoxetine and other psychotropics about priapism and the need for urgent evaluation when erections persist for ≥4 h.

Fields of Study & Subjects

Sexual function and dysfunction studies Hormonal and reproductive studies Forensic Toxicology and Drug Analysis

Publication details

Journal / source
Case Reports in Psychiatry
Publisher
Wiley
Volume
2026
Issue
1
Pages
6645625–6645625
Publication date
1 January 2026
Language
EN